Oklahoma, 2016

Tornadoes and Hail in Oklahoma, May 9, 2016

May 9, 2016 · NWS OUN · 39 events in 16 counties and zones

With the help of an upper low, storms fired along the dryline in central Oklahoma on the 9th, with some of them becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$5.5 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With the help of an upper low, storms fired along the dryline in central Oklahoma on the 9th, with some of them becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 1:32 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 9, 1:32 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
232 PM CDT MON MAY 9 2016

.DISCUSSION...
ATTENTION IS PRIMARILY ON THE CONVECTION THIS AFTERNOON AND THIS
EVENING. ALTHOUGH SOME OF THE ACTIVITY WILL BE MOVING EAST OF THE
AREA BY 00Z... THE HRRR AND RAP SHOW SOME LINGERING SHOWERS AFTER
00Z... ESPECIALLY IN NORTH CENTRAL OKLAHOMA... SO HAVE INCREASED
POPS HIGHER THAN INITIALIZATION OR SYNOPTIC MODELS WOULD GIVE FOR
THIS EVENING. AS DISCUSSED ELSEWHERE... THERE ARE TWO AREAS OF
SEVERE WEATHER THREAT. THE FIRST WILL BE IN THE SOUTHEAST WITH
HIGHER LOW-LEVEL MOISTURE AND IMPROVING WIND FIELDS WITH TIME THAT
WILL LEAD TO SEVERE STORM POTENTIAL AND SOME TORNADO RISK. FARTHER
NORTH... AIRMASS WILL HAVE WHAT EVOLVES INTO A MORE INVERTED-V
LOOK TO THE SOUNDING SO WIND WILL BE THE PRIMARY THREAT TO THE
NORTH. DRYLINE PUSHES THE MOISTURE OUT OF MOST OF THE AREA THIS
EVENING ALTHOUGH IT WILL REMAIN LURKING IN THE SOUTHEAST CORNER OF
THE AREA OR JUST TO THE SOUTHEAST. A COLD FRONT WILL MOVE INTO THE
NORTHWEST PART OF THE AREA THIS EVENING BEFORE STALLING OUT AND
WASHING OUT. BUT THEN TOMORROW IT WILL BE VERY WARM... ESPECIALLY
SOUTHWEST WHERE TEMPERATURES WILL PUSH WELL INTO THE 90S. THEN A
MORE SIGNIFICANT FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY
BRING STORM CHANCES AND THEN COOLER WEATHER FOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  89  66  85 /  20   0  10  30
HOBART OK         56  92  64  86 /  10   0  10  10
WICHITA FALLS TX  58  95  67  88 /  10   0  10  30
GAGE OK           52  90  56  78 /  10   0  10  10
PONCA CITY OK     55  88  66  84 /  40   0  20  20
DURANT OK         65  90  68  85 /  30  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

86
Hazardous weather outlook, May 9, 11:01 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1201 PM CDT MON MAY 9 2016

OKZ004>048-050>052-TXZ083>090-101715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1201 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS THE EASTERN HALF OF
OKLAHOMA.

LOCATION...
AN ENHANCED RISK COVERS AN AREA EAST OF A LINE FROM PONCA CITY AND
STILLWATER... SOUTH TO TECUMSEH... TO MADILL OKLAHOMA. A SLIGHT
RISK IS WEST OF THE ENHANCED RISK AND COVERS AN AREA EAST OF A
LINE FROM MEDFORD... TO OKLAHOMA CITY AND LINDSEY... TO HEALDTON
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 2 PM UNTIL
7 PM.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS TO 70
MPH WILL BE THE MAIN CONCERNS THIS AFTERNOON AND EVENING.
HOWEVER... AN ISOLATED TORNADO WILL BE POSSIBLE WITH THE GREATEST
POTENTIAL IN THE ENHANCED RISK AREA.

DISCUSSION...
A DRYLINE IS EXPECTED TO MOVE EAST TODAY REACHING THE VICINITY OF
THE I-35 CORRIDOR EARLY THIS AFTERNOON. SCATTERED STORMS ARE
EXPECTED TO DEVELOP ALONG AND EAST OF THIS BOUNDARY THIS
AFTERNOON. THESE STORMS COULD DEVELOP AS EARLY AS 2 PM.
INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR SOME OF THE
STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN CONCERNS BUT A FEW TORNADOES WILL ALSO BE POSSIBLE. THE
POTENTIAL FOR STORMS WILL END FROM WEST TO EAST LATER THIS
AFTERNOON AND EARLY EVENING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
THUNDERSTORM CHANCES WILL RETURN WEDNESDAY AND WEDNESDAY NIGHT AS
A COLD FRONT MOVES ACROSS THE REGION. SOME OF THESE STORMS COULD
BECOME STRONG TO SEVERE WITH A MARGINAL RISK SOUTHEAST OF A LINE
FROM NEAR ENID AND WATONGA... TO HOBART AND ALTUS OKLAHOMA... TO
VERNON AND BENJAMIN TEXAS. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN CONCERNS.

ANOTHER ROUND OF SHOWER AND THUNDERSTORM CHANCES WILL BEGIN
FRIDAY AND CONTINUE INTO THE WEEKEND AS ANOTHER FRONT MOVES ACROSS
THE REGION. SOME STRONG TO SEVERE STORMS MAY BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 9, 1:51 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT MON MAY 9 2016

OKZ005-006-011-092030-
ALFALFA OK-MAJOR OK-WOODS OK-
251 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR ALFALFA...CENTRAL MAJOR AND
SOUTHEASTERN WOODS COUNTIES UNTIL 330 PM CDT...

AT 250 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE ALONG A LINE
EXTENDING FROM NEAR BURLINGTON TO 5 MILES WEST OF INGERSOLL TO 9
MILES SOUTHWEST OF ALINE TO 8 MILES EAST OF ORION...MOVING NORTHEAST
AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...CHEROKEE...HELENA...CARMEN...CLEO SPRINGS...ALINE...BURLINGTON...
DACOMA...AMORITA...BYRON...LAMBERT...ORIENTA...INGERSOLL...DRIFTWOOD...GREAT
SALT PLAINS LAKE AND WALDRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3699 9811 3628 9828 3616 9873 3695 9853
      3700 9844 3700 9811
TIME...MOT...LOC 1950Z 243DEG 18KT 3691 9847 3680 9849 3645 9860 3626
9864
Special weather statement, May 9, 2:14 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT MON MAY 9 2016

OKZ006-092045-
ALFALFA OK-
314 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA COUNTY UNTIL
345 PM CDT...

AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTHWEST OF
BURLINGTON... MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
RURAL LOCATIONS NORTH OF BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9825 3685 9841 3689 9851 3700 9850
TIME...MOT...LOC 2012Z 214DEG 17KT 3691 9844
Special weather statement, May 9, 2:38 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
338 PM CDT MON MAY 9 2016

OKZ005-006-092100-
ALFALFA OK-WOODS OK-
338 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALFALFA AND NORTHEASTERN
WOODS COUNTIES UNTIL 400 PM CDT...

AT 335 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES WEST OF KIOWA TO 4 MILES SOUTH OF CAPRON TO NEAR DACOMA...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS 50 MPH...
NICKEL SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...BURLINGTON...DACOMA...AMORITA...BYRON...LAMBERT...CAPRON...
INGERSOLL...DRIFTWOOD AND WALDRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3680 9813 3655 9860 3700 9861 3700 9814
TIME...MOT...LOC 2035Z 234DEG 24KT 3700 9856 3683 9856 3668 9856

The radar

The Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

23 hail, 15 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garvin

When
May 9, 2:57 PM CST
Where
Garvin County, 3.45 mi N of Elmore City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.670, -97.400

Hail, Love

When
May 9, 3:01 PM CST
Where
Love County, Thackerville
Measured
1.25 in hail
Reported by
Public
Coordinates
33.790, -97.140

This report was relayed via Twitter.

Tornado, Garvin

When
May 9, 3:06 PM CST to 3:27 PM CST
Where
Garvin County, 3.41 mi N of Hennepin to 4.53 mi SW of Wynnewood
Rating
EF4
Path length
8.9 mi
Path width
400 yd
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.559, -97.357

A tornado developed 1.25 miles south of the community of Katie, OK, or about 3.4 miles north of Hennepin. The tornado was observed to be very dynamic as it moved east-northeast and east. Initially damage was confined to trees until the tornado crossed county road 1690 where a home was destroyed where only interior walls remained standing. To the east of this house, two mobile homes were damaged on the southern periphery of the tornado path. The tornado moved east-northeast damaging another mobile home, then east removing the roof from a home on Indian Meridian Road.

The tornado varied in movement between northeast and southeast as it approached and crossed county road 1680. A home was destroyed near county road 1680 and Indian Meridian Road where an EF4 rating was applied (DI 2, DOD 9). Further east, a fatality occurred when the tornado destroyed a modular home. After destroying another home, the tornado moved northeast and dissipated near Interstate 35.

Hail, Garfield

When
May 9, 3:10 PM CST
Where
Garfield County, 2.22 mi E of Lahoma
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.390, -98.050

Hail, Alfalfa

When
May 9, 3:10 PM CST
Where
Alfalfa County, Ingersoll
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.800, -98.390

Hail, Cleveland

When
May 9, 3:20 PM CST
Where
Cleveland County, 3.07 mi SE of Norman
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.190, -97.400

Hail, Cleveland

When
May 9, 3:20 PM CST
Where
Cleveland County, 0.69 mi S of Moore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.330, -97.490

Hail, Oklahoma

When
May 9, 3:25 PM CST
Where
Oklahoma County, 0.69 mi S of Edmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -97.480

Hail, Oklahoma

When
May 9, 3:30 PM CST
Where
Oklahoma County, Edmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -97.480

Tornado, Murray

When
May 9, 3:34 PM CST to 4:13 PM CST
Where
Murray County, 1.76 mi S of Joy to 2.66 mi NNW of Hickory
Rating
EF3
Path length
15.1 mi
Path width
1,500 yd
Continued into
Pontotoc, Ok (OUN)
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
34.565, -97.146

After the Katie tornado dissipated, the storm produced another tornado that developed just west of US-77 between Wynnewood and Davis. Some tree damage was noted between the Washita River and US-77. The tornado moved about three miles through open land before damaging or destroying numerous houses and other structures along and near Palmer Road and Buel Green Road to the northwest and north of Sulphur. Through this time, the tornado grew to nearly one mile in width. Numerous houses from Meadow road to just east of US-177 received EF3 damage. Near Meadow Road and Burnside Road, cars parked near a destroyed barn were displaced about 280 yards to the east. Preliminary analysis of winds from the Doppler on Wheels mobile research radar provided by the Center for Severe Weather Research indicated approximately 218 mph (+/-) at 17 meters AGL near US-177 N of Buel Green Road, however there were no structures in the immediate vicinity of this wind maximum to give a corresponding damage rating.

The tornado moved east-northeast after crossing US-177 with the path width gradually diminishing. The tornado moved along the Murray-Pontotoc County line affecting both counties for the last three miles before dissipating about 2 miles south-southwest of Roff. The center line of the tornado did move into Pontotoc County approximately three miles southwest of Roff.

Hail, Murray

When
May 9, 3:35 PM CST
Where
Murray County, 1.79 mi NW of Joy
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.610, -97.160

Thunderstorm Wind, Murray

When
May 9, 4:05 PM CST
Where
Murray County, 3.64 mi NNE of Sulphur
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
34.560, -96.950

Tornado, Pontotoc

When
May 9, 4:13 PM CST to 4:17 PM CST
Where
Pontotoc County, 3.58 mi SW of Roff to 2.65 mi SSW of Roff
Rating
EF2
Path length
1.5 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
34.593, -96.884

The tornado that passed north of Sulphur in Murray County moved along the Murray-Pontotoc County line for three miles affecting both counties before dissipating approximately 2 miles south-southwest of Roff. The center of the tornadic circulation moved east-northeast into Pontotoc County approximately 3 miles southwest of Roff.

Hail, Cleveland

When
May 9, 4:15 PM CST
Where
Cleveland County, 0.56 mi W of Stella
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.320, -97.220

Hail, Noble

When
May 9, 4:16 PM CST
Where
Noble County, 7.26 mi SSE of Lucien
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.180, -97.410

Tornado, Cleveland

When
May 9, 4:16 PM CST
Where
Cleveland County, 0.5 mi WNW of Lake Thunderbird Dam
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
35.223, -97.228

A low-precipitation supercell produced a brief tornado/waterspout that was observed over Lake Thunderbird. The tornado remained over the lake and produced no damage.

Tornado, Johnston

When
May 9, 4:18 PM CST to 4:33 PM CST
Where
Johnston County, 4.1 mi S of Connerville to 0.46 mi E of Bromide
Rating
EF3
Path length
8.6 mi
Path width
700 yd
Continued into
Coal, Ok (OUN)
Deaths
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
34.391, -96.638

The tornado formed near US-377/OK-99 in northern Johnston County about 4 miles south of Connerville. The tornado damage trees and power poles, and caused roof damage to a home as it crossed Tower Road. Passing Deadman Spring Road, the tornado destroyed a modular home where the fatality occurred. A truck parked at this house was carried 250 yards to the east. The tornado continued moving east-northeast with more tree damage, and light damage to a couple of houses at the edge of the tornado path. Fortunately as the tornado had weakened as it approached the town of Bromide with only light tree damage observed there.

From about 1.25 miles west of Bromide to where it dissipated just east of Bromide, the tornado moved down the Johnston-Coal county line affecting both counties. The center line of the tornado moved into Coal County in Bromide.

Tornado, Johnston

When
May 9, 4:18 PM CST to 4:25 PM CST
Where
Johnston County, 6.65 mi NE of Mill Creek to 6.04 mi W of Pontotoc
Rating
EFU
Path length
1.5 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
34.480, -96.755

A mini-supercell that developed between the Katie-Sulphur storm and the Bromide-Atoka storm produced a tornado in northern Johnston County that was observed by spotters and chasers, including an NWS employee, and broadcast live on Oklahoma City television by a media helicopter. The tornado occurred in open grassland on a ranch and produced no damage. The specific path could be determined by the proximity to landmarks observed on the helicopter footage.

Hail, Bryan

When
May 9, 4:27 PM CST
Where
Bryan County, 4.49 mi SW of Armstrong
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.000, -96.390

Tornado, Coal

When
May 9, 4:33 PM CST to 4:34 PM CST
Where
Coal County, 0.13 mi WSW of Bromide to 0.34 mi E of Bromide
Rating
EF0
Path length
0.46 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.419, -96.492

The centerline of the tornado crossed into Coal County from Johnston County within the town of Bromide. Although from about 1.25 miles west of Bromide to where it dissipated just east of Bromide, the tornado moved down the Johnston-Coal county line affecting both counties. Only light tree damage was observed in and near Bromide.

Hail, Coal

When
May 9, 4:40 PM CST
Where
Coal County, 4.05 mi E of Bromide
Measured
4 in hail
Reported by
Public
Coordinates
34.430, -96.420

Tornado, Atoka

When
May 9, 4:46 PM CST to 5:07 PM CST
Where
Atoka County, 6.33 mi NNW of Boggy Depot State Park to 4.67 mi NW of Atoka
Rating
EF1
Path length
8.3 mi
Path width
900 yd
Continued into
Coal, Ok (OUN)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.408, -96.341

A tornado develop approximately 12 miles west-northwest of Atoka, near Blue Ribbon Road and less than one mile south of the Coal County line. An outbuilding was destroyed along Blue Ribbon Road. Although the center of circulation remained on the Atoka County side of the county line until moving into Coal County one-third of a mile west of US-75, the north side of the tornado expanded into Coal County before reaching NS376 Road as the tornado continue to produce tree damage across both counties.

Tornado, Atoka

When
May 9, 4:47 PM CST
Where
Atoka County, 5.26 mi NNW of Boggy Depot State Park
Rating
EFU
Path length
0.3 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
34.385, -96.358

A storm chaser observed a brief tornado south of the larger Atoka/Coal County tornado. This tornado may have been anticyclonic. No damage is known to have occurred with this tornado.

Hail, Bryan

When
May 9, 4:50 PM CST
Where
Bryan County, 2.86 mi W of Blue
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.000, -96.280

Hail, Bryan

When
May 9, 4:52 PM CST
Where
Bryan County, Blue
Measured
2.5 in hail
Reported by
Public
Coordinates
34.000, -96.230

Tornado, Noble

When
May 9, 4:58 PM CST to 5:06 PM CST
Where
Noble County, 2.4 mi NNE of Lake McCurtry Dam to 4.5 mi NNE of Lake McCurtry Dam
Rating
EF2
Path length
2.3 mi
Path width
600 yd
Continued into
Payne, Ok (OUN)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.194, -97.171

This tornado developed on or just northeast of Lake McMurtry with tree damage first observed along NS-3275 Road just northeast of the lake. A mobile home was destroyed, two home received roof damage and significant tree damage occurred as the tornado approached the Payne County line. The tornado crossed into Payne County near Glencoe Road.

Hail, Coal

When
May 9, 5:04 PM CST
Where
Coal County, 2.07 mi S of Lehigh
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.440, -96.220

Hail, Bryan

When
May 9, 5:05 PM CST
Where
Bryan County, 1.85 mi WSW of Bokchito
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
34.010, -96.170

Tornado, Payne

When
May 9, 5:06 PM CST to 5:15 PM CST
Where
Payne County, 4.86 mi NW of (Swo)stillwater Airport to 6.1 mi NNW of (Swo)stillwater Airport
Rating
EF2
Path length
2.5 mi
Path width
600 yd
Continued into
Noble, Ok (OUN)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.217, -97.141

This tornado moved into Payne County from Noble County near Glencoe road moving northeast and then north-northeast crossing back into Noble County between Country Club Road and Sangre Road. At least two houses and two outbuildings were damaged in Payne County in addition to tree and power pole damage.

Tornado, Coal

When
May 9, 5:07 PM CST to 5:17 PM CST
Where
Coal County, 3.76 mi SSE of Lehigh to 4.56 mi ESE of Lehigh
Rating
EF1
Path length
3.65 mi
Path width
750 yd
Continued into
Atoka, Ok (OUN)
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.419, -96.197

Although the center line of this tornado did not move into Coal County from Atoka County until one-third of a mile west of US-75, the north edge of the tornado had expanded into Coal County producing tree damage 7 miles farther west, to the west of NS-376 Road. As the tornado approached US-75, the tornado produced slight roof damage to a house on Mockingbird Lane just north of the county line. The tornado damaged a radio station building at US-75 as the center line crossed into Coal County and began moving northeast. The tornado continued moving northeast through a rural area of southeastern Coal County before turning back to the east and moving into Atoka County near EW-177 Road.

Hail, Coal

When
May 9, 5:09 PM CST
Where
Coal County, 3.97 mi SW of Lehigh
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
34.430, -96.270

Tornado, Noble

When
May 9, 5:15 PM CST to 5:20 PM CST
Where
Noble County, 5.12 mi S of Sumner to 3.64 mi S of Sumner
Rating
EF2
Path length
1.55 mi
Path width
500 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.246, -97.115

This tornado moved back into Noble County from Payne County between Country Club Road and Sangre Road and moved north-northeast for about a mile and half. Damage was confined to trees and power poles, but broken wood power poles still support an EF2 damage rating.

Tornado, Atoka

When
May 9, 5:17 PM CST to 5:19 PM CST
Where
Atoka County, 4.71 mi N of Atoka to 4.67 mi WSW of Stringtown
Rating
EF1
Path length
1 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
34.447, -96.145

The tornado moved back into Atoka County crossing Division Street near EW-177 Road after moving across southeastern Coal County. More tree damage was observed along Division Street and North Coal Creek Road before the tornado dissipated just east of North Coal Creek Road.

Tornado, Bryan

When
May 9, 5:22 PM CST to 5:27 PM CST
Where
Bryan County, 3.7 mi SE of Bennington to 5.93 mi E of Bennington
Rating
EF2
Path length
3.4 mi
Path width
2,500 yd
Continued into
Choctaw, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
33.965, -95.991

A tornado developed southeast of Bennington, and quickly became very large as it moved east-northeast. Widespread destruction of trees was observed across eastern Bryan County. The tornado moved into Choctaw County southwest of Boswell. See the eastern Oklahoma Storm Data entry from NWS Tulsa for information about this tornado in Choctaw County.

Hail, Grant

When
May 9, 5:42 PM CST
Where
Grant County, 4.1 mi NNE of Medford
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.860, -97.690

Hail, Kay

When
May 9, 6:25 PM CST
Where
Kay County, 3.45 mi S of Braman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.870, -97.330

Hail, Kay

When
May 9, 6:34 PM CST
Where
Kay County, Blackwell
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.800, -97.280

Hail, Kay

When
May 9, 6:43 PM CST
Where
Kay County, 2.07 mi N of Blackwell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.830, -97.280

Hail, Kay

When
May 9, 7:04 PM CST
Where
Kay County, Newkirk
Measured
1.5 in hail
Reported by
Public
Coordinates
36.880, -97.060

This report was relayed via the mPing (Meteorological Phenomena Identification Near the Ground) application.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Garvin2016-05-0978MalePermanent HomeDirect
Tornado, Johnston2016-05-0976MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628440, 628441, 633058, 628442, 628444, 628443, 628446, 628445, 628452, 633084, 628447, 628463, 633087, 628451, 628448, 633088, 633089, 633090, 628449, 638026, 628450, 633092, 633097, 628453, 628454, 633102, 628457, 628455, 633103, 633093, 628456, 633104, 633094, 633106, 628458, 628459, 628460, 628461, 628462.